Basalog One is not the insulin of choice for the treatment of diabetic ketoacidosis. Instead, regular insulin administered intravenously is recommended in such cases.
Safety and efficacy of Insulin Glargine Injection has been established in adolescents and children of 6 years and above. Due to limited experience, the efficacy and safety of Insulin Glargine Injection could not be assessed in children below 6 years of age, in patients with impaired liver function or in patients with moderate/severe renal impairment (see Dosage & Administration).
In case of insufficient glucose control or a tendency to hyper- or hypoglycaemic episodes, the patient's adherence to the prescribed treatment regimen, injection sites and proper injection technique and all other relevant factors must be reviewed before dose adjustment is considered.
Transferring a patient to another type or brand of insulin should be done under strict medical supervision. Changes in strength, brand (manufacturer), type (regular, NPH, lente, long-acting, etc.), origin (animal, human, human insulin analogue) and/or method of manufacture may result in the need for a change in dose. Patients must be instructed to perform continuous rotation of the injection site to reduce the risk of developing lipodystrophy and cutaneous amyloidosis. There is a potential risk of delayed insulin absorption and worsened glycaemic control following insulin injections at sites with these reactions. A sudden change in the injection site to an unaffected area has been reported to result in hypoglycaemia.
Blood glucose monitoring is recommended after the change in the injection site, and dose adjustment of antidiabetic medications may be considered.
Insulin glargine administration may cause insulin antibodies to form. In rare cases, the presence of such insulin antibodies may necessitate adjustment of the insulin glargine dose in order to correct a tendency to hyper- or hypoglycaemia. (See Adverse Reactions.)
Hypoglycaemia: The time of occurrence of hypoglycaemia depends on the action profile of the insulins used and, may therefore change when the treatment regimen is changed. Due to more sustained basal insulin supply with Basalog One, less nocturnal but early morning hypoglycaemia can be expected.
Particular caution should be exercised, and intensified blood glucose monitoring is advisable in patients in whom hypoglycaemic episodes might be of particular clinical relevance, such as in patients with significant stenoses of the coronary arteries or of the blood vessels supplying the brain (risk of cardiac or cerebral complications of hypoglycaemia) as well as in patients with proliferative retinopathy, particularly if not treated with photocoagulation (risk of transient amaurosis following hypoglycaemia).
Patients should be aware of circumstances where warning symptoms of hypoglycaemia are diminished. The warning symptoms of hypoglycaemia may be changed, be less pronounced or be absent in certain risk groups.
These include patients: in whom glycaemic control is markedly improved, in whom hypoglycaemia develops gradually, who are elderly, who are transferred from animal insulin to human insulin, in whom an autonomic neuropathy is present, with a long history of diabetes, suffering from a psychiatric illness, receiving concurrent treatment with certain other medicinal products (see Interactions).
Such situations may result in severe hypoglycaemia (and possibly loss of consciousness) prior to the patient's awareness of hypoglycaemia. The prolonged effect of subcutaneous insulin glargine may delay recovery from hypoglycaemia. If normal or decreased values for glycated haemoglobin are noted, the possibility of recurrent, unrecognised (especially nocturnal) episodes of hypoglycaemia must be considered.
Adherence of the patient to the dose and dietary regimen, correct insulin administration and awareness of hypoglycaemia symptoms are essential to reduce the risk of hypoglycaemia. Factors increasing the susceptibility to hypoglycaemia require particularly close monitoring and may necessitate dose adjustment. These include: change in the injection area, improved insulin sensitivity (eg, by removal of stress factors), unaccustomed, increased or prolonged physical activity, intercurrent illness (eg, vomiting, diarrhoea), inadequate food intake, missed meals, alcohol consumption, certain uncompensated endocrine disorders, (eg, in hypothyroidism and in anterior pituitary or adrenocortical insufficiency), concomitant treatment with certain other medicinal products.
Basalog One contains metacresol, which may cause allergic reactions.
Intercurrent illness: Intercurrent illnesses requires intensive metabolic monitoring. In many cases urine tests for ketones are indicated, and often it is necessary to adjust the insulin dose. The insulin requirement is often increased. Patients with type 1 diabetes must continue to consume at least a small amount of carbohydrates on a regular basis; even if they are able to eat only little or no food, or in conditions where they are vomiting and they must never omit insulin entirely.
Medication errors: Medication errors have been reported in which other insulins, particularly short-acting insulins, have been accidentally administered instead of insulin glargine. Insulin label must always be checked before each injection to avoid medication errors between insulin glargine and other insulins.
Combination of Basalog One with Pioglitazone: Cases of cardiac failure have been reported in public domain, when pioglitazone was used in combination with insulin glargine, especially in patients with risk factors for development of cardiac heart failure. This should be kept in mind if treatment with the combination of pioglitazone and Basalog One is considered. If the combination is used, patients should be observed for signs and symptoms of heart failure, weight gain and oedema. Pioglitazone should be discontinued if any deterioration in cardiac symptoms occurs.
Effects on Ability to Drive and Use Machines: The patient's ability to concentrate and react may be impaired as a result of hypoglycaemia or hyperglycaemia or, as a result of visual impairment. This may constitute a risk in situations where these abilities are of special importance (eg, driving a car or operating machines).
Patients should be advised to take precautions to avoid hypoglycaemia whilst driving. It should be considered whether it is advisable to drive or operate machines in these circumstances.